# SDR QMLA2023111720005

- Difficulty date: November 17, 2022
- Submitted: January 27, 2023
- Operation: Air carrier
- Aircraft: N741AM
- Make and model: Bell 407
- Aircraft serial: 54904
- Aircraft time: 670 hours
- System (JASC): 2200 · Auto Flight System
- Part: Autopilot Sys
- Condition: Malfunctioned
- Stage of operation: DE
- How discovered: O
- Nature of condition: F
- Precautionary procedure: O

## Discrepancy

WITH AP ON, IN HEADING MODE, WITH ALT HOLD, UPON INITIATING A 300 FPM DESCENT AND USING THE HEADING BUG TO TURN LEFT OR RIGHT, THE AIRCRAFT ENTERS A DESCENT AT A RATE MUCH HIGHER THAN 300 FPM, FOLLOWED IMMEDIATELY BY A CLIMB WELL IN EXCESS OF 1000 FPM, FOLLOWED IMMEDIATELY BY A DESCENT GREATER THAN THE PREVIOUS, WITH INCREASING OSCILLATIONS UNTIL STOPPED BY THE PILOT. MX CONTROL AND ENGINEERING REQUESTED THAT WE CHECK CERTAIN VARIABLES IN THE AP ISSUE EXPERIENCED BY THE GXI.  THE REQUEST WAS TO FLY THE AIRCRAFT IN 3 DIFFERENT CONFIGURATIONS.  LT SIDE STATIC LINES DISCONNECTED FROM THE PORTS, ALLOWING THEM TO READ STATIC AIR FROM INSIDE THE COCKPIT.  RT SIDE STATIC LINES DISCONNECTED, WITH LEFT SIDE RE-CONNECTED.  LT AND RIGHT STATIC LINES DISCONNECTED FROM THE PORTS, DRAWING AIR FROM INSIDE THE COCKPIT ONLY.  THE FLIGHT PROFILE WAS TO CLIMB TO 9500 FEET, AND PERFORM LEFT AND RIGHT HAND DESCENDING TURNS IN A 300 FPM RATE OF DESCENT, WITH THE STATIC SWITCH IN THE PRIMARY AND THEN IN THE ALTERNATE POSITION, DURING EACH OF THE CONFIGURATION FLIGHTS.  BECAUSE WE HAD THE ALTITUDE, WE ALSO CHECKED EACH CONFIGURATION IN A 500 FPM DESCENT AS WELL.  ON EACH OF THE #1 AND #2 CONFIGURATION FLIGHTS, UPON INITIATING THE DESCENDING TURN, THE AIRCRAFT DIPPED TO ABOUT 700 FPM, THEN ALMOST LEVELED OFF BEFORE SETTLING INTO A 300 FPM DESCENT.  IT DID THE SAME AT 500 FPM, ONE SMALL OSCILLATION THAT DAMPENED OUT QUICKLY.  ON THE #3 CONFIGURATION FLIGHT, WITH ALL 4 STATIC LINES PULLING AIR FROM INSIDE THE COCKPIT, THERE WAS LITTLE TO NO OSCILLATION, WITH THE AIRCRAFT SETTLING INTO THE SET RATE OF DESCENT RIGHT AWAY.  ON THE WAY HOME FROM THE LAST CONFIGURATION, THE AIRCRAFT WAS RESTORED TO ALL STATIC LINES ATTACHED TO THE PORTS, AND JUST FOR CONFIRMATION, WE FLEW ANOTHER PROFILE TO SEE IF THE OSCILLATION WAS STILL PRESENT, AND IT WAS.  WITH ALL STATIC LINES ATTACHED, AND A 300 FPM DESCENT INITIATED, THE AIRCRAFT IMMEDIATELY DOVE INTO A 1200 FPM DESCENT, THEN CLIMBED TO ABOUT 1500 FPM, AND OSCILLATIONS INCREASED WITH EACH EVOLUTION.
